• shareIcon

Injectable contraceptives: Side-effects and risks

Snr By Vatsal Anand , Onlymyhealth editorial team / Jun 16, 2011
Injectable contraceptives: Side-effects and risks

Injectable contraceptives can be a very safe method of birth control but they do carry a chance of certain side-effects and risks.

Injectable contraceptives can be a very safe method of birth control but they do carry a chance of certain side-effects and risks. The side-effects resulting from use of contraception pills are not as obvious as the same from injectable contraceptives. This is because of a much larger dosage of hormones compared to any other birth control pill.

 

injectable contraceptives

 

Change in menstrual cycle

These injectables cause the menstruation period to disappear for up to one year. Only one-third of women using injectable contraceptives have normal menstrual period in the first year. The rest do not experience any menstrual bleeding at all during the first year and even if they do, it is very irregular.


Loss in bone mass

Another side-effect associated with injectables is loss in bone mass. These contraceptives affect the calcium of the bones. The calcium concentration in bones declines during the first year. The bone mass decreases and the real problem is that some sort of temporary bone mass depletion continues even after the use has been discontinued. Moreover, it poses serious health hazard in women of developing osteoporosis later on in their life.

 

Lesser complications

There are some other side-effects of relatively lesser complication. These include menstrual bleeding which fluctuate from lighter to heavier, shorter to longer. Persistent bleeding can cause anaemia. Other risks are spotting and breakthrough bleeding. You should immediately visit your doctor if the symptoms persist.

The side-effects of injectable contraceptives that are not associated with menstrual bleeding are dizziness, headaches, nervousness, changes in skin colour and rashes. Mood swings, breast tenderness, hair loss, increase or decrease in facial and body hair and weight gain can result from this birth control method. Consult with your doctor for recommendations on whether it is right to continue using this birth control method. You may have to look for another method of contraception.

The injectables are also known to cause decreased libido. They suppress testosterone and thereby result in decrease of sex drive in women. Some other complications or side-effects of injectable contraceptives are –

  • blood clots in legs and lungs,
  • jaundice,
  • allergic reaction
  • infertility.
  • increased risk for breast and cervical cancer.


Thus, women with a family history of breast or cervical cancer, blood clots or stroke should not use this form of contraception. Consult your doctor to understand the risks of injectable contraceptives completely. It would be prudent to stick to the usual much less risky forms of birth control rather than expose yourself to such great risks.

 

(Image:Getty)

Read more articles on Contraception.

 

Disclaimer

All possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; however Onlymyhealth.com does not take any liability for the same. Using any information provided by the website is solely at the viewers’ discretion. In case of any medical exigencies/ persistent health issues, we advise you to seek a qualified medical practitioner before putting to use any advice/tips given by our team or any third party in form of answers/comments on the above mentioned website.

This website uses cookie or similar technologies, to enhance your browsing experience and provide personalised recommendations. By continuing to use our website, you agree to our Privacy Policy and Cookie Policy. OK